Florida, 2011

Tornadoes and Hail in Florida, January 25, 2011

January 25, 2011 · NWS TBW · 15 events in 10 counties and zones

A low pressure system over the northeast Gulf of Mexico moved northeast across northern Florida and sent a squall line through the area. The thunderstorms brought damaging winds, large hail, minor flooding and a few weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$210,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A low pressure system over the northeast Gulf of Mexico moved northeast across northern Florida and sent a squall line through the area. The thunderstorms brought damaging winds, large hail, minor flooding and a few weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 25, 1:17 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 25, 1:17 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
117 PM EST TUE JAN 25 2011

...HEAVY RAIN AND SEVERE STORMS POSSIBLE TONIGHT...

.SHORT TERM (TONIGHT - THURSDAY)...
A STRONG UPPER LEVEL TROUGH AND ATTENDANT DEEPENING SURFACE LOW
WILL MOVE ACROSS THE NORTHERN GULF COAST AND NORTHERN FLORIDA
PENINSULA OVERNIGHT AND THEN UP ALONG THE MID ATLANTIC COAST ON
WEDNESDAY. MOIST AND UNSTABLE AIR COMBINED WITH AND STRONG DYNAMIC
FORCING AHEAD OF THIS SYSTEM WILL SUPPORT A DEVELOPING SQUALL LINE
OVER THE GULF WATERS THE REMAINDER OF THE AFTERNOON WITH THIS LINE
OF STORMS THEN FORECAST TO SWEEP ACROSS THE REGION TONIGHT WITH
THE THREAT OF SEVERE STORMS CONTAINING WITH DAMAGING WINDS AND
TORNADOES.

AT THE PRESENT TIME THE SQUALL LINE SHOULD BEGIN TO IMPACT AREAS
NORTH OF TAMPA BAY DURING MID TO LATE AFTERNOON THEN TRANSITIONING
SOUTHWARD ACROSS THE REMAINDER OF THE FORECAST AREA THIS EVENING
AND OVERNIGHT. IN ADDITION TO THE SEVERE THREAT WIDESPREAD RAINFALL
AMOUNTS ON THE ORDER OF ONE HALF TO ONE INCH CAN BE EXPECTED WITH
LOCALLY HIGHER AMOUNTS UP TO 2 TO 3 INCHES POSSIBLE IN SOME LOCATIONS.

THE RAIN AND STORMS WILL END FROM NORTH TO SOUTH LATE TONIGHT INTO
EARLY WEDNESDAY MORNING AS THE DEEPENING SURFACE LOW AND BEST DYNAMICS
LIFT OUT TO THE NORTHEAST AND THE TRAILING COLD FRONT SWEEPS TO THE
SOUTH OF THE AREA. A BRISK WEST TO NORTHWEST WIND FLOW IN THE WAKE
OF THE FRONT WILL USHER IN DRIER AND COOLER CONDITIONS WITH INCREASING
AMOUNTS OF SUNSHINE EXPECTED FROM LATE WEDNESDAY MORNING THROUGH THE
AFTERNOON.

SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTHWEST
WEDNESDAY NIGHT AND THURSDAY WITH DRY WEATHER EXPECTED. COLD AIR
ADVECTION IN THE WAKE OF THE FRONT WILL ALLOW MIN TEMPERATURES TO FALL
INTO THE MID 30S OVER THE NATURE COAST WEDNESDAY NIGHT AND 40S ACROSS
THE REMAINDER OF THE REGION WITH DAYTIME HIGH ON THURSDAY ONLY CLIMBING
TO AROUND 60 OVER THE FAR NORTH...AND LOWER TO MID 60S CENTRAL AND
SOUTH.

.LONG TERM (THURSDAY NIGHT - TUESDAY)...A WEAK MID LEVEL SHORT WAVE
WILL SWING THROUGH THE SOUTHEAST US FOR THE START OF THE LONG TERM
BUT NOT EXPECTING THIS FEATURE TO CAUSE ANY DISRUPTION IN THE OVERALL
WEATHER PATTERN. SURFACE RIDGING WILL WILL CONTROL THE PATTERN AS
THE RIDGE MIGRATES OVER THE PENINSULA FROM THE NE GULF. PLENTY OF
DRY AIR WILL LINGER OVER THE REGION HELPING TO SUPPRESS OVERALL
CONVECTION THROUGH MUCH OF THE PERIOD. WILL MAINTAIN MINIMAL POPS
THROUGH THE PERIOD BUT GFS IS HINTING AT A WEAK FRONT STARTING TO
PUSH INTO THE REGION ON MONDAY. WILL HOLD OFF ON INCREASING POPS
FOR THE TAIL END OF THE PERIOD.

TEMP WISE...A GRADUAL WARMING TREND IS EXPECTED AS MODEL SOUNDINGS
SHOW 850 TEMPS NUDGING UP THROUGH THE WEEKEND. SLIGHTLY BELOW NORMAL
TEMPS ARE EXPECTED TO CLIMB TO NEAR NORMAL TOWARDS THE END OF THE
PERIOD.

&&

.AVIATION...
CONDITIONS WILL DETERIORATE OVER THE NEXT FEW HOURS TO IFR/LIFR CIGS
AND MVFR/IFR VSBYS AND CONTINUE THROUGH NIGHT AS A LOW PRESSURE
SYSTEM OVER THE GULF OF MEXICO APPROACHES THE AREA AND A SQUALL LINE
MOVES THROUGH THE AREA. BEST TIMING FOR THE SQUALL WILL BE 2523/2604
FOR THE NORTHERN TERMINALS AND 2601/2605 FOR THE SOUTHERN TERMINALS.
STRONG GUSTY WINDS WILL CONTINUE THROUGH AROUND SUNSET. PATCHY FOG
AND LIGHT RAIN WILL CONTINUE TO BE POSSIBLE THROUGH 12Z WITH
IFR/POSSIBLY LIFR CIGS POSSIBLE THROUGH THE NIGHT. CIGS WILL
GRADUALLY LIFT THROUGH THE DAY WEDNESDAY BUT SHOULD REMAIN MVFR
LIKELY THROUGH 18Z.

&&

.MARINE...
SOUTH TO SOUTHWEST WINDS IN THE 20 TO 25 KNOT RANGE WITH HIGHER
GUSTS NEAR THUNDERSTORMS ALONG WITH SEAS BUILDING INTO THE 6 TO 8
FOOT RANGE WILL IMPACT THE GULF WATERS THE REST OF TODAY THROUGH
WEDNESDAY AS DEEPENING LOW PRESSURE MOVES EAST ACROSS THE NORTHERN
GULF OVERNIGHT THROUGH EARLY WEDNESDAY. WINDS WILL SHIFT INTO THE
WEST AND NORTHWEST ON WEDNESDAY AS THE TRAILING COLD FRONT SWEEPS
TO THE SOUTH OF THE REGION. WINDS AND SEAS WILL LIKELY REMAIN
ELEVATED THROUGH EARLY THURSDAY AS THE PRESSURE GRADIENT REMAINS
TIGHT ACROSS THE REGION. IMPROVING CONDITIONS WITH LIGHTER WINDS
AND SEAS ARE EXPECTED FRIDAY INTO THE UPCOMING WEEKEND AS SURFACE
HIGH PRESSURE BUILDS IN OVER THE REGION. GIVEN THE EXPECTED WIND
AND SEA TRENDS WILL MAINTAIN THE HIGH SURF HEADLINES AND EXTEND
THE SMALL CRAFT HEADLINES THROUGH EARLY THURSDAY MORNING IN THE
AFTERNOON COASTAL FORECAST PACKAGE.

&&

.FIRE WEATHER...
COOLER AND DRIER AIR WILL MOVE INTO THE REGION DURING WEDNESDAY AND
THURSDAY IN THE WAKE OF THE COLD FRONT...BUT LOW TEMPERATURE DEW
POINT SPREADS SHOULD KEEP HUMIDITY VALUES ABOVE CRITICAL LEVELS
WITH NO RED FLAG CONDITIONS EXPECTED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  61  66  43  62 / 100  10   5   5
FMY  66  71  45  66 / 100  30   5   5
GIF  61  67  41  63 / 100  20   5   5
SRQ  63  67  43  62 / 100  10   5   5
BKV  61  66  36  61 / 100  10   5   5
SPG  61  65  47  60 / 100  10   5   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR CHARLOTTE-
     CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
     LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

     HIGH SURF ADVISORY UNTIL 4 PM EST WEDNESDAY FOR CHARLOTTE-
     HILLSBOROUGH-LEE-MANATEE-PINELLAS-SARASOTA.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 AM EST THURSDAY FOR BONITA BEACH
     TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT 20 TO
     60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
     TARPON SPRINGS OUT 20 TO 60 NM-TAMPA BAY WATERS-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 TO 60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM...20/BARRON
AVIATION...24/COLSON
Hazardous weather outlook, Jan 25, 5:10 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
510 AM EST TUE JAN 25 2011

FLZ039-042-043-048>052-055>057-060>062-065-252215-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
510 AM EST TUE JAN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY
AND OVERNIGHT AS A LOW PRESSURE CENTER TRACKS ALONG THE GULF COAST
AND THEN ACROSS NORTH FLORIDA TONIGHT...WITH A COLD FRONT SWEEPING
INTO THE EAST GULF AND THEN CROSSING THE STATE. THE PRIMARY
THREATS WILL BE DAMAGING WINDS AND TORNADOES. THE TIME OF GREATEST
THREAT WILL BE LATER THIS AFTERNOON BUT...AS A SQUALL LINE IS
EXPECTED FORM THE IN THE EAST GULF AHEAD OF THE FRONT...WILL
LIKELY CONTINUE INTO THE EVENING HOURS. IN ADDITION THESE STORMS
WILL BE ACCOMPANIED BY WIDESPREAD RAIN RESULTING IN LOCALIZED
FLOODING. STORMS WILL BE ENDING LATE TONIGHT OR EARLY WEDNESDAY
MORNING.

...RIP CURRENT IMPACT...
A HIGH SURF ADVISORY IN EFFECT THIS AFTERNOON ALONG WITH A HIGH
RISK OF RIP CURRENTS FROM PINELLAS COUNTY SOUTHWARD TO LEE COUNTY.
SOUTHERLY WINDS AROUND 20 KNOTS ON THE GULF WILL PRODUCE SURF UP
TO 5 TO 6 FEET THIS AFTERNOON WITH DANGEROUSLY STRONG RIP CURRENTS
ALONG THE COAST.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER INTO DEEPER WATER.

 TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL.  AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY WILL BE EFFECT FOR SOUTH WINDS AROUND 20
KNOTS TODAY THAT SHIFT TO THE SOUTHWEST AND WEST AT 20 TO 25
KNOTS...WITH SEAS UP TO 7 FEET... TONIGHT AS LOW PRESSURE MOVES BY
TO THE NORTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY CONTINUES THROUGH WEDNESDAY NIGHT FOR
NORTHWEST AND NORTH WINDS OF 20 TO 25 KNOTS AND SEAS AS HIGH AS
7 TO 8 FEET.

...RIP CURRENT IMPACT...
A HIGH SURF ADVISORY ALONG WITH A HIGH RISK OF RIP CURRENTS FROM
PINELLAS COUNTY SOUTHWARD TO LEE COUNTY WILL CONTINUE THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

09/RKR

The radar

The Tampa radar (KTBW), 123 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 tornado, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Citrus

When
January 25, 2:55 PM EST
Where
Citrus County, 3.08 mi E of Homosassa Springs
Property damage
$3,000
Reported by
Newspaper
Coordinates
28.809, -82.490

A car was struck by lightning at Central State College in Lecanto, causing minor damage.

Tornado, Sumter

When
January 25, 4:35 PM EST to 4:37 PM EST
Where
Sumter County, 1.19 mi ESE of Royal to 1.6 mi E of Royal
Rating
EF0
Path length
0.9 mi
Path width
30 yd
Reported by
Public
Coordinates
28.873, -82.032

The public took a picture of a tornado in an open field. There was no damage.

Hail, Hernando

When
January 25, 4:36 PM EST to 4:40 PM EST
Where
Hernando County, 1.51 mi NNW of Conrock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.550, -82.490

A trained spotter reported nickel to quarter size hail west of Brooksville.

Thunderstorm Wind, Hernando

When
January 25, 4:40 PM EST to 4:45 PM EST
Where
Hernando County, 2.76 mi WNW of Masaryktown to 0.28 mi WSW of Powell
Measured
61 kt (70 mph) estimated gust
Property damage
$55,000
Reported by
NWS Storm Survey
Coordinates
28.462, -82.498

A total of 18 structures incurred damage from the storms. Thirteen structures sustained minor damage, three moderate, and two major. Damage to homes occurred on Indigo Drive and Matthew Avenue in east Spring Hill, where one home had the roof removed by the wind, another home had some shingles, a satellite dish, and gutters blown off the roof, and a third home had shingle damage and the pool cage collapsed. Significant tree damage occurred along Ferry Avenue, where several large trees were uprooted or large branches snapped. In addition, a speed limit sign was snapped, and a home had a carport partially collapse and gutters partially torn off the roof. Winds were estimated at 60 to 70 mph, with possible gusts up to 80 mph.

Thunderstorm Wind, Hernando

When
January 25, 4:44 PM EST
Where
Hernando County, Brksvil Hernndo Co F
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
28.470, -82.450

The ASOS at the Brooksville Hernando County Airport measured a wind gust of 50 knots.

Thunderstorm Wind, Pinellas

When
January 25, 5:08 PM EST to 5:10 PM EST
Where
Pinellas County, 1.86 mi SE of Lealman to 1.99 mi SE of Lealman
Measured
78 kt (90 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$32,000
Reported by
NWS Storm Survey
Coordinates
27.799, -82.671

Straight line winds estimated at 90mph caused damage across a few blocks of St. Petersburg. A parked car and gas station canopy were blown on their side at a gas station on the corner of 28th Street North and 30th Avenue North. The canopy fell on top of the toppled car, trapping a female inside the car. She was rescued and transported to the hospital with minor injuries. The bases of the canopy supports were rusted. A nearby commercial building on Morris Street North had a portion of the wood roof ripped off, and across the street from this building, there was an uprooted tree, a power pole blown down, portions of a wooden fence destroyed, and large garbage bins blown several feet down the street. Finally, on Xenia Street North between 31st and 32nd Avenues North, a large tree split near the base and fell in the front yard of a home onto a vehicle.

Thunderstorm Wind, Pinellas

When
January 25, 5:10 PM EST
Where
Pinellas County, 1.85 mi NW of Campbell Park Comps Site
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
27.790, -82.670

An amateur radio operator reported large branches breaking off of trees and estimated winds of 70mph.

Thunderstorm Wind, Hillsborough

When
January 25, 5:24 PM EST
Where
Hillsborough County, 0.31 mi S of Tpa P O Knight Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
27.916, -82.449

The AWOS at the Peter O'Knight Airport measured a 52 knot wind gust.

Thunderstorm Wind, Hillsborough

When
January 25, 5:40 PM EST
Where
Hillsborough County, 1.42 mi SSE of Adamsville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
27.780, -82.373

A home in Covington Park received damage from straight-line winds. Multiple shingles were blown off of the peak of the roof, there was damage to a portion of the soffit on the west side of the house, a trampoline was blown over and destroyed, and heavy outdoor furniture was moved several feet.

Thunderstorm Wind, Polk

When
January 25, 6:00 PM EST
Where
Polk County, 1.23 mi SE of Winston
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
28.029, -82.004

Straight line winds destroyed an older mobile home on Wilkinson Road. Nearby trees received only small twigs and branches blown off of them.

Tornado, Manatee

When
January 25, 6:15 PM EST to 6:17 PM EST
Where
Manatee County, 3.62 mi W of Myakka Head to 2.64 mi WSW of Myakka Head
Rating
EF0
Path length
0.98 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
27.460, -82.138

The public reported a tornado touching down in a rural area near State Road 64 and Windgate Road. No damage was observed.

Tornado, Hardee

When
January 25, 6:41 PM EST to 6:43 PM EST
Where
Hardee County, 6.17 mi E of Bucanan to 6.54 mi W of Crewsville
Rating
EF0
Path length
0.86 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
27.410, -81.700

A tornado was reported in rural Hardee County. No damage was reported. The time was estimated off of radar.

Tornado, Hardee

When
January 25, 7:08 PM EST to 7:10 PM EST
Where
Hardee County, 2.3 mi SE of Ona to 3.23 mi ESE of Ona
Rating
EF0
Path length
1.14 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
27.460, -81.890

A tornado was reported in rural Hardee County. No damage was reported. The time was estimated off of radar.

Tornado, Lee

When
January 25, 7:40 PM EST to 7:42 PM EST
Where
Lee County, 0.7 mi ESE of Alva to 0.97 mi ESE of Alva
Rating
EF0
Path length
0.32 mi
Path width
50 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
26.716, -81.600

Six mobile homes were damaged or destroyed near Alva along Basil, Dill, Cork, and Elder Streets. The mobile homes suffered porch damage, broken screens, roof damage, and a carport was destroyed. Emergency Management found a narrow path of damage, and time is estimated off of radar.

Tornado, Highlands

When
January 25, 8:09 PM EST to 8:11 PM EST
Where
Highlands County, 1.8 mi NW of Istokpoga to 1.04 mi WSW of Sebring Air Terminal
Rating
EF0
Path length
0.93 mi
Path width
30 yd
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
27.439, -81.370

A tornado was reported to touch down in a rural area near U.S. Highway 98 and Airport Road. In addition, several trees and numerous branches were downed, as well as some fencing torn down in several lots in the northwest section of the Spring Lakes subdivision.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyThe tornado archive for Florida, 2011Warnings in Florida, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281046, 280736, 277849, 279373, 279354, 280999, 281001, 280811, 280812, 280810, 279417, 280739, 280740, 280751, 280806.